Benztropine toxicity

Normally used to ameliorate dyskinesia from antipsychotics but has been used for recreational purposes. Benztropine is a potent anticholingeric in overdose. You may also use it yourself as an antidote for an acute dystonic reaction.

Toxic Mechanism:

It contains a combination of atropine (active part of atropine) and an antihistamine (diphenylmethyl) therefore it acts as an anticholinergic as well as a antihistaminergic with dopamine reuptake inhibition.

Toxicokinetics: 

  • Rapidly absorbed
  • Onset of action is within  1 – 2 hours
  • Possible hepatic metabolism but excreted in the urine

Resuscitation:

  • Rarely required 

Risk Assessment

  • Any overdose can cause an anticholinergic toxidrome that will likely require supportive care.
  • Effects are usually seen within 6 hours and may last anywhere between 12 hours to 5 days.
  • Sometimes therapeutic doses can cause an anticholinergic toxidrome.

Supportive Care

  • Controlling the delirium can be difficult, things to consider include
    • Titrated doses of benzodiazepines e.g. diazepam 2.5 – 5 mg every 5 minutes IV until gentle sedation is achieved
    • Physical restraint
    • Bladder scan and a catheter for urinary retention
    • Cautious use of physostigmine

Investigations

  • Screening: 12 lead ECG, BSL, Paracetamol level
  • Specific:
    • EUC, CT brain and lumbar puncture maybe required in the undifferentiated patient

Decontamination:

  • 50g of activated charcoal maybe given to the alert and cooperative patient who has ingested benztropine in the previous 2 hours.
  • Once delirium has occurred it will be very difficult to administer and should be avoided.

Enhanced Elimination

  • Not clinical useful

Antidote

  • Physostigmine can be used both diagnostically (if patient returns to normal post administration) or an adjunct if anticholinergic delirium is not controlled with benzodiazepines. Caution is advised as it can precipitate a cholinergic crisis if given inappropriately.

Disposition

  • Patients who are symptomatic will need 1:1 nursing in an HDU or equivalent environment until symptoms have resolved.

References and Additional Resources:

Additional Resources:


toxicology library antidote 700 1

Toxicology Library

DRUGS and TOXICANTS

Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Burnaby Hospital in Vancouver Emergency. Loves the misery of alpine climbing and working in austere environments. Supporter of FOAMed, toxicology, tropical medicine, sim and ultrasound

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.